Illinois, 2010

Lightning Strike in Illinois, August 8, 2010

August 8, 2010 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved across parts of northern Illinois during the early morning hours of August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of northern Illinois during the early morning hours of August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 8, 3:58 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 8, 3:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
458 AM CDT SUN AUG 8 2010

.DISCUSSION...
336 AM CDT

TODAY AND TONIGHT...SHOWERS AND THUNDERSTORMS MAY DRIFT
SOUTH INTO NORTH CENTRAL AND NORTHEAST ILLINOIS. THE 850 MB
WARM AIR ADVECTION AND MOISTURE ADVECTION WAS STRONGEST IN
WISCONSIN AT 00 UTC. THE LOCAL WRF MODEL IS SHOWING A GRADUAL
SOUTH MOVEMENT OF THE 850 MB WIND MAXIMUM. THE RADAR SHOWS A
SOUTHWARD MOVEMENT OF THE THUNDERSTORMS IN WISCONSIN SATELLITE
LOOPS SHOW THE SAME. THE WARM AIR ADVECTION AND MOISTURE
ADVECTION MAY INCREASE IN ILLINOIS. THE GFS MODELS SHOWS A LOW
LEVEL INVERSION IN THE FORECAST SOUNDING FOR ROCKFORD BY 00 UTC.
BUT THE CONVECTIVE AVAILABLE POT ENTAIL ENERGY IS STILL RATHER
LARGE. WE WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON
THROUGH TUESDAY. WE WILL FOLLOW A NAM AND ECMWF SOLUTION. BECAUSE
THE WARM AIR ADVECTION AND 850 MB JET STREAK POSITIONS THIS
MORNING AND THOSE MODELS FORECASTS. WE WILL USE A COMBINATION OF
MOS GUIDANCE AND MOS GUIDANCE FROM THE NAM FOR TEMPERATURE AND
DEWPOINT FORECASTS.

WILL MAKE LITTLE ADJUSTMENTS IN THE TEMPERATURE FORECASTS FOR
TODAY THROUGH WEDNESDAY. THE HIGH TEMPERATURE MAY BE COOLER A
LITTLE BUT NOT ENOUGH TO DECREASE THE FORECAST HIGHS. WE WILL BE
ALERT FOR HEAT INDEX ADVISORY FOR MONDAY THROUGH WEDNESDAY.

&&

.HYDROLOGY...
336 AM CDT

THE THUNDERSTORMS THAT WILL BE OVER NORTHERN ILLINOIS TONIGHT
THROUGH TUESDAY MAY PRODUCE HEAVY RAIN AND MAY BE AT SOME
LOCATIONS FOR A LONG TIME. LOCAL FLOODING IS POSSIBLE MONDAY
THROUGH WEDNESDAY IN NORTH CENTRAL ILLINOIS AND NORTHEAST
ILLINOIS.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 10Z...

SECOND AFD UPDATE TO SCHEDULED 09Z AMMENDENTS...AS SITUATION IS
BEING MONITORED FOR THE POTENTIAL OF CURRENT SHOWERS/THUNDERSTORMS
IN WISCONSIN TO DROP SOUTH INTO NORTHERN ILLINOIS EARLY THIS
MORNING.

RODRIGUEZ

//DISCUSSION...UPDATED 06Z...

AS WAS EXPECTED...BEST COVERAGE FOR SHOWERS AND THUNDERSTORMS
CONTINUES TO REMAIN TO THE NORTH OF THE TERMINALS WITH LATEST
SATELLITE IMAGERY SHOWING CLEAR SKIES CURRENTLY OVERHEAD. THERE
REMAINS SOME MID LEVEL MOISTURE THAT CONTINUES TO DRIFT SOUTHEAST
OUT OF CENTRAL WISCONSIN AS WE REMAIN IN THE NORTHWEST FLOW
PATTERN ALOFT. EXPECT CLEAR SKIES TO BE REPLACED WITH FEW TO
SCATTERED MID CLOUD DECK BY EARLY SUNDAY. THEN DIURNAL CU DEVELOPS
WITH BASES AROUND 5KFT BY MID DAY WITH UPPER LEVEL CIRRUS ALSO
INCREASING. THESE LOW CLOUDS MAY STICK AROUND THROUGH THE EVENING
HOURS ON SUNDAY AS A COMPLEX TO THE NORTH TRIES TO INCH ITS WAY
SOUTH. CONFIDENCE IS LOW AT THIS TIME AS TO HOW FAR SOUTH THIS
COMPLEX WILL SAG SOUTH...SO HAVE OPTED TO LEAVE OUT OF THE
FORECAST AT THIS TIME. BUT THERE COULD BE SOME
SHOWERS/THUNDERSTORMS AFTER THE 06Z TIME FRAME...AS MODERATE
INSTABILITY WILL ALSO BE IN PLACE. WILL CONTINUE TO MONITOR TRENDS
AND ADJUST WITH LATER FORECASTS.

WINDS WILL REMAIN OUT OF THE SOUTHWEST THIS MORNING...MAINLY UNDER
10 KT. THEN WINDS BEGIN TO INCREASE OUT OF THE SOUTHWEST BY MID
DAY SUNDAY WITH GUSTS AS HIGH AS 20...WITH BRIEF GUSTS OF A KNOT
OR TWO HIGHER. WINDS BEGIN TO DIMINISH SUNDAY EVENING AS THE
ATMOSPHERE DECOUPLES AND AS THE PRESSURE GRADIENT BEGINS TO RELAX.

RODRIGUEZ

//ORD AND MDW CONFIDENCE...UPDATED 10Z...

SECOND AFD UPDATE TO SCHEDULED 09Z AMMENDENTS...HIGH CONFIDENCE
WITH AN INCREASE IN BOTH LOW AND MID LEVEL CLOUD COVER EARLY THIS
MORNING. LOW CONFIDENCE WITH THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS...AND THE POTENTIAL FOR MVFR CONDITIONS EARLY THIS
MORNING.

RODRIGUEZ

//OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z FRIDAY...UPDATED 06Z...

MONDAY...VFR. CHANCE OF SHRA/TSRA.

TUESDAY...VFR. CHANCE OF SHRA/TSRA.

WEDNESDAY...VFR. CHANCE OF SHRA/TSRA.

THURSDAY...VFR.

FRIDAY...VFR.

RODRIGUEZ

&&

.MARINE...
320 AM CDT

WITH HIGH PRESSURE SHIFTING OFF TO THE EAST AND A TROUGH OF LOW
PRESSURE MOVING THROUGH PORTIONS OF THE NORTHERN PLAINS AND UPPER
MIDWEST...A TIGHT PRESSURE GRADIENT REMAINS IN PLACE OVER THE LAKE
WITH CURRENT WIND GUSTS IN THE 10 TO 20 KT RANGE. EXPECT THIS TO
CONTINUE THROUGH SUNDAY WITH EVEN SOME HIGHER GUSTS POSSIBLE OVER
THE LAKE AS THIS TROUGH OF LOW PRESSURE PROGRESSES THROUGH THE
CENTRAL GREAT LAKES. IN TERMS OF THE NEARSHORE WATERS...STILL
ANTICIPATE THE WINDS TO REMAIN IN THE 10 TO 20 RANGE TODAY. WITH
THESE CONDITIONS IN PLACE...HAVE OPTED TO NOT ISSUE A SMALL CRAFT
ADVISORY FOR TODAY. ALTHOUGH...IT WOULD NOT BE OUT OF THE QUESTION
FOR A FEW BRIEF GUSTS TO 22 KT.

THIS AREA OF LOW PRESSURE WILL QUICKLY EXIT THE REGION BY SUNDAY
NIGHT...WITH WEAK HIGH PRESSURE SETTLING IN. THIS WILL HELP WINDS
DIMINISH AND REMAIN THIS WAY THROUGH THE MIDDLE PART OF THE WEEK.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 7, 2:42 PM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
342 PM CDT SAT AUG 7 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
342 PM CDT SAT AUG 7 2010 /442 PM EDT SAT AUG 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PORTIONS OF THE FOX RIVER WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL LIKELY EXCEED 100 DEGREES FOR MUCH OR ALL
OF THE OUTLOOK AREA FROM MONDAY THROUGH THURSDAY. HEAT INDICES MAY
EXCEED 105 DEGREES FOR A FEW HOURS AROUND THE TIME OF MAXIMUM
HEATING FOR SOME LOCATIONS FROM MONDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS...MAINLY NORTH OF
INTERSTATE 88 FOR SUNDAY THROUGH TUESDAY. THERE WILL BE A CHANCE
OF THUNDERSTORMS FOR LOCATION GENERALLY NORTH OF THE KANKAKEE AND
ILLINOIS RIVERS ON WEDNESDAY.

PORTIONS OF THE FOX RIVER WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-082045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
342 PM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH
THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
342 PM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH
THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The Chicago radar (KLOT), 70 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
August 8, 4:00 AM CST
Where
Lake County, 1.01 mi NE of North Barrington
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.232, -88.118

A house on Lakeside Lane was struck by lightning which started a fire in the attic. The home was devastated by the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258607.